South Dakota, 2022Damaging Wind in South Dakota, August 24, 2022
August 24, 2022 · NWS FSD · 1 event in 1 county or zone
Outflow from a decaying thunderstorm produced a wind gust to 59 mph at the Platte Winner Bridge during the early morning hours of August 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from a decaying thunderstorm produced a wind gust to 59 mph at the Platte Winner Bridge during the early morning hours of August 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 2:04 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 2:04 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
304 AM CDT Wed Aug 24 2022
.SHORT TERM...(Today and Tonight)
Issued at 303 AM CDT Wed Aug 24 2022
Today: Main focus through the morning hours will be on an area of
shower and storms currently moving through central SD driven by a
subtle west to east moving vort lobe trailing an elongated surface
low through southeast SD. This activity currently sits within an
area of 1000-1500 J/kg of MUCAPE with decreasing magnitude with
eastern extent. As has been the case, hi-res CAMs have largely been
useless in capturing this activity but being shortwave-driven, don't
see any strong reason why this activity won't continue to propagate
eastward thru the morning hours, but would anticipate a weakening
trend with time as instability profile becomes less favorable.
Previously mentioned surface low slides east with time, into the
IA/MN border by afternoon. This will allow winds to take on a more
northerly component behind it although not a ton of CAA so highs
still in the 80s to near 90, ultimately dependent on longevity of
cloud cover and convective debris.
Convective chances may be renewed by late afternoon as low level
baroclinic zone drops southward. Progged MLCAPE values generally
between 1000-2000 J/kg (more aggressive in the NAM) but with weak
500 mb flow, effective deep layer shear sits comfortably under 30
kts. This should keep the overall severe weather threat suppressed
although SPC Marginal Risk along/south of I-90 highlights the
potential for an isolated stronger updraft capable of hail/wind near
severe limits.
Tonight: Likely some lingering convection south of I-90 along
southward dropping front thru the evening and overnight hours
tonight. NAM and RAP guidance try to saturate the lowest layer of
the column toward daybreak leaving at least some chance for fog but
too much dependence of cloud cover/showers to include in the
forecast at this time.
.LONG TERM...(Thursday through Tuesday)
Issued at 303 AM CDT Wed Aug 24 2022
Thursday: Brief period of shortwave ridging establishes to our west
as front settles south of the FA. A more established flow of CAA
will keep temperatures in the mid 70s to lower 80s. While some weak
and fragmented forcing tries to move through the flow, would expect
any shower activity for this period to remain very isolated.
Friday: Initial push of elevated instability lifts northeast thru
the early/mid morning hours Friday with the NAM slowest and
GFS/ECMWF/Canadian quicker. This would be another timeframe to focus
on for a more coherent precipitation chance. Southerly return flow
also becomes more established by the afternoon pushing temperatures
a couple degrees higher over Thursday values although as much as a
10 to 15 degree spread between the 25th and 75th percentile
temperatures leaves below normal confidence.
Weekend: Forecast clarity doesn't get much better for the weekend.
Stronger push of mid level WAA Friday night into Saturday morning
keeps "chance" level POPs in the forecast. Meanwhile a highly
fractured area of PVA rotates through a broader shortwave trough
during the daytime hours Saturday with the more focused vort lobe
staying north toward the International Border. This leaves an
nebulous and unfocused precipitation forecast in the cards with
probably some preference for the daybreak hours and then again late
afternoon/evening. Afternoon convection chances will benefit from
surface convergence along a boundary near/west of the James River
but may be tempered by post wave subsidence. Shear is generally
still borderline but may be enough, combined with progged
instability to allow for some strong/severe weather threat. This
concept is supported by recent CSU machine learning probabilities.
Saturday will also likely feature a breezier southerly wind with
near/above normal temperatures.
More coherent mid/upper level forcing slides east for Sunday and its
here where the better precipitation chances reside. With that said,
still a couple weak vort lobes to keep at least small chances for
the later half of Sunday.
At this time, precipitation through the remainder of the week looks
to be localized and progressive enough to preclude any widespread
beneficial rainfall hopes. This is further supported by low (<20%)
ensemble odds of widespread 0.5+ inch rainfall in any given 24 hour
window from today through Sunday.
Monday and Tuesday: Poor model agreement leaves very low forecast
confidence through the later portions of the forecast as models
struggle with something as simple as the broader flow pattern under
a weak jet regime. The GFS is most aggressive with cutting off a
mid/upper low across the Rockies while the ECMWF/Canadian favor a
bit more clear cut west coast ridging from the northern stream jet
across Canada leaving a general NW flow across our immediate area.
This would settle precipitation chances south with time and keep
temperatures near or perhaps a shade below normal but likely plenty
of adjustments over the coming days as models hopefully converge.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1048 PM CDT Tue Aug 23 2022
Current radar shows a small area of showers that have developed
just southeast of KFSD, on the nose of the low level jet. The
showers may persist for the next few hours but should ultimately
weaken with time. The previously mentioned area of low pressure
will bring chances for showers throughout the day tomorrow. Have
continued VCSH in all TAF sites as confidence remains low in any
one location receiving rain.
Otherwise, the same low will slowly turn the winds to out of the
north/northwest as the low tracks through the area.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Meyers
Hazardous weather outlook, Aug 24, 2:19 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
319 AM CDT Wed Aug 24 2022
MNZ071-072-080-081-097-SDZ038>040-052>056-250830-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
319 AM CDT Wed Aug 24 2022
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.
.DAY ONE...Today and tonight.
Occasional isolated to scattered showers and thunderstorms are
possible over the next 24 hours. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of shower and thunderstorm chances remain in the forecast
through the weekend although widespread beneficial rainfall is not
expected. At this time, Saturday afternoon and evening carries the
best chance at a few strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-250830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
319 AM CDT Wed Aug 24 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Occasional isolated to scattered showers and thunderstorms are
possible over the next 24 hours. While the overall severe weather
risk is low, a stronger storm or two may be capable of hail
approaching one inch in diameter and wind gusts to around 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of shower and thunderstorm chances remain in the forecast
through the weekend although widespread beneficial rainfall is not
expected. At this time, Saturday afternoon and evening carries the
best chance at a few strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Charles Mix
- When
- August 24, 3:22 AM CST to 3:25 AM CST
- Where
- Charles Mix County, 4.61 mi SSW of Academy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.390, -99.120
A thunderstorm wind gust of 59 mph was measured by South Dakota Road Weather Information System site SD554 14 miles west of Platte.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054592.